High Wind, Northern Lea County
- When
- April 15, 3:16 PM MST to 3:21 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A closed low over the Central Rockies with an attendant jet streak resulted in localized high winds across southeast New Mexico. Further east, severe thunderstorms developed ahead of the dryline.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A closed low over the Central Rockies with an attendant jet streak resulted in localized high winds across southeast New Mexico. Further east, severe thunderstorms developed ahead of the dryline. Lastly, a localized heat burst and high winds occurred near the Delaware Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 15, 12:52 PM MST, 2 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued by National Weather Service El Paso Tx/Santa Teresa NM
252 PM CDT Mon Apr 15 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 250 PM CDT Mon Apr 15 2024
Main concern for the short term remains wind, fire, and dust
concerns west and evening severe storms east. UL low this
afternoon is over the UT/CO border continuing east. Main jet
streak is spreading from AZ into NM with a deepening surface
cyclone over NE CO. A dryline extends southward from it, running
just east of the NM-TX state line to west of Odessa and then east
of Ft. Stockton down into Mexico. East of the dryline, severe
weather is the main concern. 2PM SPC Mesoanalysis shows 1000-1500
J/kg of MLCAPE with 50-60 knots of shear. Ingredients certainly
are in place for severe storms, but strong capping will be the
limiting factor. If storms can form, all hazards are possible with
very large hail the main concern. Timing would be early evening
before storms move to the east and northeast. A tornado watch is
in effect until 9PM for the far eastern Permian Basin.
West of the dryline, strong winds and very dry conditions will
continue critical fire concerns. Gusts of 45-55 MPH have been
common toward the Pecos River Valley. These winds will continue
through the evening before gradually subsiding.
Quieter weather is expected for Tuesday. It will remain breezy on
the backside of the low, but main thrust of energy will continue
to depart. Highs will also not be as warm in the wake of a Pacific
front.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 250 PM CDT Mon Apr 15 2024
Wednesday looks pretty quiet. Dry, zonal flow will establish
across the CWA, allowing highs to rebound. Flow is weak throughout
the column, so winds will be on the lighter side. Much of the area
will see repeat conditions for Thursday, but a fairly strong cold
front will be working its way southward. GFS shows it reaching the
northern border of the CWA by Thursday evening, but the NAM is
much faster. NBM 10th percentile picks up on this earlier passage
with the 25th percentile neglecting it. If the front arrives
early, highs across Gaines-Dawson-Borden-Scurry counties will be
10+ degrees cooler than what's forecast now. Regardless, the front
will push through the area through the evening and overnight
hours, making it to the Mexico border by Friday morning.
Rain / thunderstorm chances enter the picture starting Friday
afternoon and evening ahead of a s/w. Initially, it will be across
mainly the eastern 2/3rd or 1/2 of the CWA, but chances spread
west overnight Friday and into Saturday. Eventually though,
chances start pushing back east as drier air moves back in with
the approach of the UL trough axis. All areas look to be dry again
by Monday as U/L ridging fills in behind the trough. Temperatures
Friday drop to near or below normal then much below normal
Saturday with the coolest day on Sunday. Temperatures begin to
recover on Monday but still below normal.
&&
.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Mon Apr 15 2024
Generally VFR conditions expected, but winds may bring BLDU to
sites, especially for western sites like KCNM and KPEQ. Speeds
will increase within the next hour or so with top speeds of 20-25
knots expected at all sites with gusts of 35+ knots. Direction
will mainly be from 240-270. Winds will gradually decrease after
sunset.
&&
.FIRE WEATHER...
Issued at 250 PM CDT Mon Apr 15 2024
Primary fire concerns are the rest of the afternoon, especially
toward the Pecos River Valley and Guadalupe and Brokeoff
Mountains. Poor overnight recoveries are expected as well for much
of the area, but winds will subside. Moisture east of a dryline
will foster better recoveries for eastern counties. By tomorrow
afternoon, dry air overtakes the entire CWA with min RH values
dropping into the single digits. Winds top out 10 to 20 MPH, so
elevated fire concerns will continue. Higher elevations will see
near critical. Wednesday and Thursday will continue to see very
dry conditions, but winds will only top out 10 to 15 MPH. A cold
front begins to push north to south, improving RH values. Rain /
storm chances return Friday afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 87 52 90 / 20 0 0 0
Carlsbad 50 85 51 90 / 0 0 0 0
Dryden 60 91 63 92 / 20 0 0 0
Fort Stockton 56 88 59 90 / 0 0 0 0
Guadalupe Pass 48 74 54 80 / 0 0 0 0
Hobbs 49 82 50 88 / 0 0 0 0
Marfa 44 79 49 84 / 0 0 0 0
Midland Intl Airport 53 85 55 88 / 0 0 0 0
Odessa 55 85 57 89 / 0 0 0 0
Wink 53 88 54 92 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Central Brewster County-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Ector-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Warning until 2 AM CDT /1 AM MDT/ Tuesday for Eastern
Culberson County-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54
Corridor.
Wind Advisory until 2 AM CDT Tuesday for Davis Mountains-Davis
Mountains Foothills-Loving-Reeves County Plains-Ward-
Winkler.
NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 1 AM MDT Tuesday for Eddy County Plains-
Guadalupe Mountains of Eddy County.
Wind Advisory until 1 AM MDT Tuesday for Central Lea County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...34-EPZ
LONG TERM....34-EPZ
AVIATION...34-EPZHazardous Weather Outlook National Weather Service Midland/Odessa TX Issued by National Weather Service El Paso Tx/Santa Teresa NM 302 PM CDT Mon Apr 15 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-162015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 302 PM CDT Mon Apr 15 2024 /202 PM MDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag Warning remains in effect for Southeast New Mexico and much of West Texas through this evening for critical to extreme fire weather conditions. Severe storms may be possible for the far eastern counties late this afternoon through tonight. Large hail and damaging winds look to be the main threats. A tornado watch is in effect for the far eastern Permian Basin until 9PM CDT. A High Wind Warning has been issued for the Guadalupe and Delaware Mountains as well as Eddy and Culberson Counties for this afternoon through this evening. Wind Advisories are in effect for the Davis Mountains, Davis Mountain Foothills, parts of the Trans Pecos, and Lea County for Monday afternoon through Monday evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated to near critical fire concerns are expected for Tuesday through Thursday. Thunderstorms return to the forecast on Friday. Some severe weather will be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
435 PM CDT Mon Apr 15 2024
TXZ052-053-063-152200-
Mitchell TX-Glasscock TX-Howard TX-
435 PM CDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES THROUGH 500 PM
CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Garden City, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Forsan.
This includes Interstate 20 between mile markers 199 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for western Texas.
&&
LAT...LON 3209 10126 3189 10127 3188 10159 3205 10166
3236 10110 3209 10099
TIME...MOT...LOC 2135Z 243DEG 47KT 3196 10154
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174963.